One of my bestest online buddies needs to have a "new" treatment -- either IVIG or PEX. IVIG is Intravenous Immunoglobulin. PEX is Plasmapheresis. We use abbreviations a LOT in the MG world -- LOL. I'm not going to go into explanations about what these are -- you can look them up -- there are PAGES and PAGES of info -- arrrrrgghhh. My friend has lots of problems besides MG -- bless her heart. She was diagnosed with PH (pulmonary hypertension) -- a very bad illness. She also has heart problems and is now having kidney problems. All of these problems in one of the sweetest, kindest, most compassionate Christian women that you could ever meet -- and she is only in her 40's. She has such faith -- and although we may never meet on earth, I know that we will see each other in Heaven!!
So, at first her neuro wants to do IVIG -- but, her nephrologist is NOT sure that her kidneys can handle it -- IVIG is very hard on the kidneys. I am not a big fan of IVIG, anyway. I had two days -- my first day was a BREEZE -- about 3 hours after my 2nd treatment, I got the WORST headache in my LIFE (and I suffer from migraines so I KNOW what a bad headache feels like). My migraine meds and even pain pills wouldn't touch this headache -- so, the next morning, I ended up in the ER -- CT scan, Demerol, Phenergan, Morphine (which made me sick as a DOG) -- and I was sent home. The IVIG sent me into an exacerbation that lasted for 3 months -- my neuro said "no more".
So, now my friend's neuro is looking at PEX. I am nervous for her. I have read that PEX is not good for people with heart and kidney problems. And, you guessed it, I had SOOOO much fun with MY one and only PEX treatment. I had a central line surgically implanted in my neck on one day (what fun -- NOT!!!) and went for PEX the next. The nurse tech did NOT think I even looked like I had MG -- this is a common reaction -- but, he was in for a surprise. The hospital where I went for PEX does this 6 days a week -- they have hundreds of patients a year -- they KNOW what they are doing -- they have seen it ALL -- but, they had NEVER seen a reaction like mine. As soon as I was hooked up, the machine was turned on -- slowly -- and my legs began to quiver and shake -- like I had a high fever or was in a tub of ice water. Two other nurse techs and a doctor all came to see what was going on -- they could NOT figure it out. I was given Benadryl and a Calcium Bolus -- they put my head lower than my feet -- nothing seemed to help. The machine was slowed down even more -- this helped a little. I was asked if I wanted to stop. NOPE -- I'm a "big girl" -- I am going to DO this!!! A man with CANCER came in and had PEX in the next bed -- with NO problems. He finished in a couple of hours -- I was there ALL day long!!! When my treatment was finished, I was given extra IV fluids. Then, I was slowly raised to a sitting position -- sat there for a while. Then I slowly put my legs over the edge of the bed -- sat there for a while. Then, with my sister under one arm and the nurse tech under the other, I stood up SLOWLY. OHHHHHHHHHHHHHH -- I said, "I think I'm going to pass out." And I did. My bp went to 44/16 -- the automatic cuff was still attached to my arm. Actually, I "died" -- I even saw heaven. But, that is another story. I came "back" with my feet on the nurse's shoulders and my sister calling my name. Except for MG, asthma, allergies, and migraines, I am pretty healthy -- but, PEX did a number on me. So, I am VERY worried about my precious friend.